Dr. Amy’s Wellness Tip for June
Contributed by Dr. Amy Whittington, Trilogy’s Naturopathic Physician
Recently, I wrote an article about upcoming changes to USDA guidelines regarding the dietary intake of cholesterol. If you were able to read it, you’ll remember that it reported that the US dietary guidelines no longer call for restricted dietary intake of cholesterol, citing multiple studies in a meta-analysis published in the Annals of Internal Medicine that show our total cholesterol levels are not affected greatly by our dietary intake. I went on in the article to predict that we might be at the beginning of a shift in cardiovascular medicine, with eventual changes in cholesterol level guidelines and decreased statin use.
There is mounting evidence that there are many systemic reasons to let cholesterol levels remain a bit higher than current standards, and I have previously written an article on this topic. But, one of the things I love about working in your communities is that you keep me on my toes, and one member who recently stopped me in the hallway at Trilogy at Vistancia to talk about my most recent cholesterol article brought up a very good point. He simply pointed out to me that, for him, his heart disease history gave him a desire to take on any necessary systemic risks if it meant that he felt he was decreasing heart risk, and so he would continue to keep his cholesterol low with statins while studies are still conflicting. I understand this, and I agree. I rarely suggest removing statins to a high-risk patient, but instead we put measures in place to mitigate side effects of those medications. This is so often the picture of medicine – weighing risks versus benefits, deciding which side of the scale you are on, and then trying to decrease any risks assumed. And so, if your health risks lean toward the need for high-dose statins, here is what to consider.
Vitamin D might be one of the easiest and cheapest ways to tolerate your statins. A study published this year in the American Journal of Medical Sciences showed that in most cases myalgia and myositis (muscle aches and inflammation, respectively) can be decreased with the use of Vitamin D supplementation. Vitamin D levels can be checked via serum (in a blood-draw with a test called 25-OH Vitamin D), and if levels are lower than 60-80ng/ml on most lab tests, then supplementation should be initiated to increase levels. In this particular study, when levels of D were brought up to normal, nearly 90% of intolerant patients became tolerant to their statins. As a side note, it has also been shown that for many, Vitamin K can help with Vitamin D absorption, and Vitamin K has been linked to decreasing calcification in arteries, giving an additional benefit. Both of these vitamins should be monitored and initiated by your physician. Vitamin K, especially, can have potential reaction with some blood-thinners. Dosages for Vitamin D vary based on your lab results between a low maintenance dose of 1,000- 2,000IU daily to 10,000IU daily at higher prescribed levels.
Just as Vitamin D levels should be checked, so should your other hormone levels including estrogen, testosterone, DHEA, and your thyroid. Cholesterol is the backbone of hormone production; we need it to produce adequate amounts. If your heart risk is high and you are keeping your cholesterol low, it is possible that you are depleting the production of some of these hormones. (It’s also possible that your high cholesterol is a result of your body trying to produce more of these hormones in the first place.) Supplementing hormones is again a process of risk versus benefit for all of us, and should be considered individually with your physician. But if you are suffering from fatigue, low libido, hot flashes, insomnia, or weakness, it might be a side effect that can be mitigated and worth consideration.
Coenzyme Q10 is also an effective way to decrease statin side effects for many patients, and it has many heart benefits in its own right. CoQ10 is a naturally occurring anti-oxidant that is also responsible for moving oxygen around the body to make energy. Many studies have shown that statin medications decrease CoQ10 levels; CoQ10 also naturally declines as we age. In a study published in the American Journal of Cardiology, CoQ10, like Vitamin D, also showed efficacy in decreasing the breakdown of muscle tissue and decreasing muscle pain for statin users. Studies have even shown improvement with the use of CoQ10 in rare and extreme statin-induced muscle damage called rhabdomyolysis, which can lead to kidney failure if unchecked. CoQ10 can also decrease dementia type symptoms, another prominent side effect and risk factor to taking statins. In its own right, CoQ10 can decrease blood pressure, cholesterol (only slightly), and strengthen the contraction of the heart. Its anti-oxidant potential protects cholesterol against free-radical damage, making existing cholesterol non-problematic. I could go on and on regarding heart health (or as an aside brain health and kidney health) with the use of Coenzyme Q10. It can cause digestive disturbance in a small number of users, and skin rash in even fewer people, but for most is a safe, effective nutrient to decrease the side effects of your statin and to decrease your heart risk in general. Two types of CoQ10 are available. Ubiquinol is the active form of CoQ10 in the body, and ubiquinone is an oxidized form that the body must convert to ubiquinol to use. Because of its active state, ubiquinol is the better choice. Dosages depend again on your risk factors as well as your statin and cholesterol levels, but typically range from 100mg-400mg daily.
Liver damage is another possible side effect of statin use. Your liver enzymes should be actively monitored to track for any possible damage while you are taking a statin drug. Herbal and nutrient precautions to help decrease liver damage can be considered on an individual basis but using them is a bit controversial because it is theorized that they might decrease or potentiate certain cholesterol medications. Everyone taking a statin, however, should otherwise make lifestyle considerations that are gentle on the liver, including limiting alcohol, NSAIDs, and other pain relievers.
Statins can have other side effects that may need to be mitigated but they are less common than muscle aches, memory and liver disturbances. These include digestive disturbance, rash, or increased fasting glucose levels, the latter of which can lead to non-insulin dependent diabetes. Be mindful of any new symptoms and report them to your doctor in consideration for risk versus benefit.
Many times an integrative or naturopathic physician can help to decrease side effects associated with medications, and keep in mind that our goals are not always to change the course of your traditional treatment, but to perhaps make it more comfortable for you and enhance it. Cholesterol is just one of many examples of the need for individualization of treatment plan, integration of medicine, and a mindset for overall health.
Stay healthy & be well!
– Amy Whittington, NMD